Illinois, 2019

Damaging Winds in Illinois, June 4, 2019

June 4, 2019 · NWS DVN · 11 events in 3 counties and zones

The evening of June 4th, a severe thunderstorm developed over northern Scott county Iowa, producing very heavy rain, small hail, and damaging winds. As this storm moved east into portions of Henry, Whiteside, and Bureau counties in Illinois, it intensified and become a high precipitation supercell thunderstorm, with winds over 80 mph, and torrential rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

The evening of June 4th, a severe thunderstorm developed over northern Scott county Iowa, producing very heavy rain, small hail, and damaging winds. As this storm moved east into portions of Henry, Whiteside, and Bureau counties in Illinois, it intensified and become a high precipitation supercell thunderstorm, with winds over 80 mph, and torrential rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 4, 5:35 PM CST, 3 hours 51 minutes earlier.

Area forecast discussion, Jun 4, 5:35 PM CST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
635 PM CDT Tue Jun 4 2019

.UPDATE...
Issued at 633 PM CDT Tue Jun 4 2019

Southeastward moving MCS producing severe weather in southeast MN
is on track to reach the highway 20 corridor around 9 pm. Ahead of
this, the environment over the forecast area is capped, as
confirmed by early data from the 00Z KDVN sounding and evident by
the current lack of cloud cover over east central IA. There is a
field of strato cu over central and southeast IA, roughly
associated with a warm front nearly bisecting the forecast area.
With an upper level disturbance moving into the area early this
evening, will still need to watch trends early on, but the system
to the north appears to be taking over the mesoscale environment.
Most high res convective allowing models have latched onto the MN
system, maintaining dry conditions early, with the focus being on
the outflow boundary diving S-SE and triggering storms across the
area later this evening. This could present a threat for severe
weather, primarily in the form of damaging wind, with a secondary
threat of large hail and at least locally heavy rainfall.

&&

.SYNOPSIS...
Issued at 310 PM CDT Tue Jun 4 2019

18Z surface data has an inferred warm front from southwest Minnesota
south through central Iowa into Missouri. Dew points were in the 50s
from the Ohio Valley into the Great Lakes with 60s and some 70s over
the remainder of the Midwest and Plains.

&&

.SHORT TERM...(This Evening through Wednesday)
ISSUED AT 310 PM CDT Tue Jun 4 2019

Diurnal convection will be slow to develop through sunset across
eastern Iowa into northern Illinois. RAP trends support the
development of convection but at the same time has large areas of
sinking air aloft that would tend to suppress the development of
showers and thunderstorms.

Thus through sunset expected isolated to perhaps scattered showers
and thunderstorms but many areas will remain dry.

Right now the overall severe risk looks very low through sunset.
However if a storm does become strong then localized damaging wind
and large hail would be the primary severe risks.

After sunset and through sunrise Wednesday there is a weak upper
level disturbance moving through the area. Said feature in
combination with unstable air aloft should allow showers and
thunderstorms to persist through the night. Some of the stronger
storms will be capable of producing hail.

Of more interest will be what happens with the organized storm
complex that develops over MN/WI and moves southeast. This complex
will initially be severe and how long it will remain severe tonight
is not known. Said complex will move southeast and reach southern
Wisconsin in the hours prior to sunrise Wednesday.

On Wednesday the better feed of moisture will be coming from a west
wind about a mile above the ground. Trends from the RAP and other
models suggest the storm complex will move more easterly once it
gets to southern Wisconsin and miss the area.

However boundaries produced by this storm complex will move into the
area during the morning and should be sufficient to produce isolated
to scattered showers and thunderstorms. Areas along and east of the
Mississippi will have the better chances of seeing rain.

Wednesday afternoon high pressure will begin to build into the upper
Midwest and push a boundary through the area. Said boundary will
then push any showers and thunderstorms to the south and east of the
area.

.LONG TERM...(Wednesday Night through Tuesday)
ISSUED AT 310 PM CDT Tue Jun 4 2019

Wednesday night through Friday: Split flow with a deep trough in the
Pacific Northwest and a cut-off upper level trough/upper low in the
southern Plains. Meanwhile, ridging builds from the southern Rockies
into the Upper Midwest. Other than a slight chance for showers in
our far southern counties, much of the cwa will be dry. Temperatures
will be about normal for early June with highs in the mid 70s to
around 80 and lows in the mid 50s to lower 60s.

This weekend: Cutoff low will move slowly eastward across the
mid/lower MS Valley. Models have backed off on heavy rainfall in the
cwa, keeping the bulk of the rain south of the dvn cwa. However, our
southern counties will be on the northern fringe so national blended
models will have only a chance pop. Temperatures will remain about
normal for this time of year. (The broad area of low pressure
located over the southwestern Gulf of Mexico remains disorganized.
This system is expected to move inland over northeastern Mexico
later today or tonight and the chances of development into a
tropical depression have decreased).

Early next week:  A mainly dry period with pleasant June
temperatures with highs in the 70s and lows in the 50s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
ISSUED AT 633 PM CDT Tue Jun 4 2019

A storm complex over southern MN will progress south into eastern
Iowa and northwest Illinois late this evening and overnight. This
is likely to impact the DBQ site, but confidence of thunderstorms
reaching CID, MLI and BRL is lower. These storms are thus brought
into the DBQ TAF, but utilized prob30 groups at the other sites.
Otherwise, conditions will be VFR outside thunderstorms with a
cold front changing the initial southwest winds to westerly
Wednesday morning, then northwest by Wednesday afternoon.

&&

.HYDROLOGY...
Issued at 1205 PM CDT Tue Jun 4 2019

Most tributary rivers and the Mississippi River were steady or
falling as runoff and routed flow from the recent prolonged
stretch of excessive rainfall is working its way through the
system. On the Mississippi, flooding remains at Moderate levels
from Dubuque to Fulton and Major levels from Camanche to Gregory
Landing. On the tributaries, Major flooding was limited to the
Rock River at Moline. All other sites had minor to moderate flooding.

Scattered thunderstorms are possible this afternoon through
Wednesday but heavy rain would be localized. This weekend a storm
system is expected to remain south of the area across MO and into
the lower MS Valley. There is still the potential for scattered
thunderstorms in the dvn cwa which would produce locally heavy
rainfall. Confidence in this scenario is low and will depend on
the track of low pressure to our south.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...Sheets
SYNOPSIS...08
SHORT TERM...08
LONG TERM...Haase
AVIATION...Sheets
HYDROLOGY...Haase
Hazardous weather outlook, Jun 4, 2:44 AM CST, 18 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
344 AM CDT Tue Jun 4 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-050845-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
344 AM CDT Tue Jun 4 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

There is a chance of thunderstorms across the area this afternoon
and tonight. Some of these storms could become severe with
damaging winds and large hail being the main threats. There is
also a chance of heavy rain from these thunderstorms. Some minor
flooding is possible from the strongest storm.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

There are chances for thunderstorms Saturday and Sunday across the
outlook area. Heavy downpours are possible, which could aggravate
ongoing river flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter and amateur radio activation may be needed this afternoon
and evening.

Gibbs/Uttech

In the hours before

Special weather statement, Jun 4, 7:32 PM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
832 PM CDT Tue Jun 4 2019

ILC073-050215-
Henry-
832 PM CDT Tue Jun 4 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HENRY COUNTY UNTIL
915 PM CDT...

At 831 PM CDT, a strong thunderstorm was located near Woodhull, or 10
miles south of Cambridge, moving east at 25 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Kewanee, Galva, Woodhull, Bishop Hill, Nekoma and Kewanee Municipal
Airport.

This includes Interstate 74 in Illinois near mile marker 33.

If outdoors, seek shelter inside a building until the storm has
passed.

LAT...LON 4115 9033 4117 9034 4127 8987 4115 8987
TIME...MOT...LOC 0131Z 253DEG 23KT 4116 9027

Sheets
Special weather statement, Jun 4, 9:03 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1003 PM CDT Tue Jun 4 2019

ILC161-IAC045-163-050400-
Rock Island-Scott-Clinton-
1003 PM CDT Tue Jun 4 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ROCK ISLAND...SCOTT
AND SOUTHERN CLINTON COUNTIES UNTIL 1100 PM CDT...

At 1003 PM CDT, a strong thunderstorm was located over Long Grove, or
11 miles north of Davenport, moving east at 30 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Davenport, Bettendorf, Clinton, Eldridge, DeWitt, Camanche, Le
Claire, Hampton, Port Byron, Walcott, Rapids City, Albany, Princeton,
Long Grove, Cordova, Grand Mound, Calamus, Donahue, McCausland and
Low Moor.

This includes the following highways...
 Interstate 74 in Iowa near mile marker 1.
 Interstate 80 in Iowa between mile markers 279 and 285, and between
mile markers 289 and 306.
 Interstate 80 in Illinois near mile marker 1.
 Interstate 88 between mile markers 5 and 13.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4159 9017 4159 9019 4157 9018 4154 9020
      4163 9090 4182 9090 4189 9016 4184 9018
      4181 9018 4178 9024 4177 9025 4173 9023
      4170 9024 4169 9023 4168 9023 4166 9018
      4165 9016 4164 9017 4163 9016
TIME...MOT...LOC 0303Z 273DEG 27KT 4172 9061

Gibbs
Special weather statement, Jun 4, 9:06 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1006 PM CDT Tue Jun 4 2019

ILC015-085-177-050400-
Jo Daviess-Carroll-Stephenson-
1006 PM CDT Tue Jun 4 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JO DAVIESS...
NORTHEASTERN CARROLL AND STEPHENSON COUNTIES UNTIL 1100 PM CDT...

At 1006 PM CDT, a strong thunderstorm was located near Belmont, or 8
miles southeast of Platteville, moving southeast at 40 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Freeport, Lena, Stockton, Warren, Pearl City, Shannon, Cedarville,
Davis, Woodbine, Dakota, German Valley, Scales Mound, Apple River,
Winslow, Rock City, Ridott, Council Hill, Nora, Schapville and Buena
Vista.

Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.

LAT...LON 4250 8940 4220 8940 4220 8969 4209 8969
      4251 9045
TIME...MOT...LOC 0306Z 296DEG 33KT 4267 9033

Sheets

The radar

The Quad Cities radar (KDVN), 22 km away, was scanning. The volume nearest the first event began at 03:26 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rock Island

When
June 4, 9:26 PM CST
Where
Rock Island County, 1.48 mi SSW of Cordova
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.660, -90.330

A tree was reported blown down over railroad tracks.

Thunderstorm Wind, Rock Island

When
June 4, 9:32 PM CST
Where
Rock Island County, 0.72 mi SSW of Port Byron
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.610, -90.335

A large tree was uprooted.

Thunderstorm Wind, Rock Island

When
June 4, 9:34 PM CST
Where
Rock Island County, 0.52 mi E of Port Byron
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.620, -90.320

A 18-24 inch diameter tree was blown down, onto another tree.

Thunderstorm Wind, Henry

When
June 4, 9:58 PM CST
Where
Henry County, 4.85 mi WSW of Hooppole
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
41.550, -90.010

Several large oak trees were blown down, with more than 4 large cottonwood trees blown down.

Thunderstorm Wind, Henry

When
June 4, 10:06 PM CST
Where
Henry County, 4.85 mi WSW of Hooppole
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
41.550, -90.010

Significant tree damage to lots of trees near the Highway 92 and E 220th Street intersection.

Thunderstorm Wind, Henry

When
June 4, 10:08 PM CST
Where
Henry County, 3.49 mi S of Hooppole
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.520, -89.910

Widespread tree damage, including uprooted trees around the town of Hooppole and a 5 mile radius around town. An agricultural system 1 mile west of town was damaged.

Thunderstorm Wind, Henry

When
June 4, 10:08 PM CST
Where
Henry County, 2.94 mi S of Hooppole
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.528, -89.913

Power lines reported blown down.

Thunderstorm Wind, Bureau

When
June 4, 10:26 PM CST
Where
Bureau County, 2.89 mi SSW of Manlius
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.410, -89.685

A large tree was blown down, blocking Highway 40.

Thunderstorm Wind, Bureau

When
June 4, 10:38 PM CST
Where
Bureau County, 3.63 mi W of Dover
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.430, -89.470

A tree blown down was reported to be blocking Highway 26.

Thunderstorm Wind, Bureau

When
June 4, 10:45 PM CST
Where
Bureau County, 0.69 mi N of Princeton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.380, -89.470

A public report of 2 inch diameter tree branches down was received.

Thunderstorm Wind, Bureau

When
June 4, 10:52 PM CST
Where
Bureau County, 0.69 mi N of Princeton
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.380, -89.470

A tree was reported down, on power lines which caused them to arc.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817387, 817388, 817389, 817390, 817391, 817392, 817393, 817394, 817395, 817396, 817397.